Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS State College, PA

June 13, 2018Blair County, Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 13, 2018, 8:21 PM EDT for Blair County, Cambria County, Pennsylvania. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 8:21 PM EDT (00:21 UTC)
Expired
Jun 13, 2018, 9:00 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blair County, PA, Cambria County, PA

The radar

The State College radar (KCCX), 70 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:25 PM EDTTSTM WND DMG1 Nw Reillys, PATREES AND WIRES DOWN
Jun 13, 8:44 PM EDTTSTM WND DMG1 Ene Loretto, PASEVERAL TREES DOWN OR SNAPPED ALONG SYBERTON ROAD EAST OF LORETTO.
Jun 13, 8:44 PM EDTTORNADO3 Nw Gallitzin, PAEF-1 TORNADO CONFIRMED BY NWS STORM SURVEY.
Jun 13, 8:47 PM EDTTSTM WND DMG1 Nw Dysertown, PAONE DOZEN LARGE TREES DOWN ALONG ROUTE 22 NEAR THE ROUTE 53 EXIT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:33 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS51 KCTP 140021
SVRCTP
PAC013-021-140100-
/O.NEW.KCTP.SV.W.0048.180614T0021Z-180614T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
821 PM EDT WED JUN 13 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southern Blair County in central Pennsylvania...
  Central Cambria County in central Pennsylvania...

* Until 900 PM EDT.

* At 820 PM EDT, a severe thunderstorm was located near Carrolltown,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Altoona, Hollidaysburg, Ebensburg, Nanty-Glo, Northern Cambria,
  Roaring Spring, Martinsburg, Lakemont, Patton, Cresson, Gallitzin,
  Claysburg, Loretto, Hastings, Williamsburg, Duncansville, Lilly,
  Carrolltown, Sankertown and Horseshoe Curve.

This includes Interstate 99 from mile markers 17 to 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 7881 4046 7818 4026 7834 4030 7843
      4028 7844 4052 7890
TIME...MOT...LOC 0020Z 300DEG 29KT 4059 7879 

HAIL...1.00IN
WIND...60MPH
 
$$

Tyburski
1 follow-up statement
780 
WWUS51 KCTP 140057
SVSCTP

Severe Weather Statement
National Weather Service State College PA
857 PM EDT WED JUN 13 2018

PAC013-021-140107-
/O.EXP.KCTP.SV.W.0048.000000T0000Z-180614T0100Z/
Blair PA-Cambria PA-
857 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAIR AND CENTRAL
CAMBRIA COUNTIES WILL EXPIRE AT 900 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central and central Pennsylvania.

LAT...LON 4070 7881 4046 7818 4026 7834 4030 7843
      4028 7844 4052 7890
TIME...MOT...LOC 0057Z 300DEG 29KT 4045 7847 

$$

Tyburski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:29 PM EDT, 52 minutes earlier.

Area forecast discussion, Jun 13, 7:29 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
729 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A frontal system will move through the region today. Several
days of dry and pleasant weather will follow for Thursday into
the weekend. Mid summer-like heat and humidity will build in for
Sunday and Monday before another cold front cools things down
for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SVR Watch #175 in effect until 11 PM EDT for my northern tier
counties...

High shear low CAPE environment over central and northern PA at
this hour as right entrance region of strong ULJ, and cold
front passing and moving into deep layer shear of 35-55kt.
Spinners occurring west of the Alleghenies, but cells have
continually weakened as they traverse east of the Allegheny
crest. Given impressive shear profile and rotating storms to our
west, earlier SVR Watch which covered just the far north was
accompanied by a companion watch covering the remainder of my
area sans the southeast. Best looking storms at this hour in my
CWA are pushing across Potter and Tioga. Fast moving line may
garner a severe warning shortly.

Showers should wind down pretty rapidly after sunset this
evening with most of the HREF members showing the convection to
have ended over all but perhaps the extreme SE zones. Drier air
will filter in pretty rapidly making for a comfortable night for
sleeping over most of the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday looks like it will be a bright day with just a few flat
cu and a gusty NW breeze. Highs will vary from around 70 along
the NY border to around 80 near the Mason-Dixon line.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As high pressure builds in from the Midwest, cooler and drier
conditions will continue through Friday. By Saturday the surface
ridge axis will drift to our east and eventually off the Mid
Atlantic coast, helping bring moderating temperatures and a
notable increase in humidity. The ECENS and GEFS are in good
agreement with a surge in the upper heights for the late
Saturday through early Monday timeframe, bringing warm and humid
conditions to end the weekend and to start the new week.
Sunday's highs will be pushing 90s over the SE third, with temps
peaking Monday in the lower 90s. Overnight lows will also be
very mild/muggy with readings likely hanging in the 70s over the
Susq Valley both Sunday night and Monday night. Temps across
the north also potentially quite warm, but could be tempered by
cloud debris from likely MCS development off to our W/NW.

The mention of a thunderstorm re-enters the forecasts for
Saturday night into Sunday with the hint of some sort of MCS
rotating over the top of the ridge in the increasing
heat/humidity. I leaned toward fairly low POPS for Sunday and
Monday. Mid level temps in the GFS and ECMWF are forecast to be
quite warm leading me to suspect that if this pans out, the
convection will be isolated at best. Monday may present the
better chance of the two days with the indication a
shortwave/cold front could enter the picture before the day is
over.

Scattered showers/tstms hang around on Tuesday as trough to our
north slowly drops southward. Temps/humidity then trends
gradually downward into midweek.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Updated the TAFS as of 5 PM, for some adjustment for timing
of showers and storms. Some small areas of showers and storms
just to the west of Clearfield, main area over Lake Erie.

The area mainly in the warm sector now, and VFR across most of
the area.

Earlier discussion below.

Murky, drizzly MVFR to occasionally IFR conditions prevail
across the central mountains this afternoon. High-res short term
models continue to indicate a line of SHRA and TSRA to cross the
region later this afternoon into evening.

Tried to time this event as well as not bring conditions down
too far as current cloud and drizzle may cap the atmoshpere from
realizing enough instability for large storms.

Once the frontal boundary sweeps through the area overnight,
conditions will improve to good VFR although there may be a
brief period of MVFR fog around sunrise.

There will clear skies tomorrow but northwest winds will
increase through the morning hours with gusts to 25 to 30 kts
through the afternoon.

.Outlook...

Thu night...Winds diminishing under clear skies.

Fri-Sun...No sig wx expected.

Mon...Chance of showers and storms, mainly north and west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner
NEAR TERM...DeVoir/Gartner
SHORT TERM...La Corte
LONG TERM...La Corte/RXR
AVIATION...Ceru/Martin/Tyburski
Hazardous weather outlook, Jun 13, 7:01 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
701 PM EDT Wed Jun 13 2018

PAZ057>059-064>066-142315-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
701 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-142315-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
701 PM EDT Wed Jun 13 2018

...SEVERE THUNDERSTORM WATCH 176 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 6:27 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT WED JUN 13 2018

PAZ006-132300-
Potter PA-
627 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 700
PM EDT...

At 626 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Shinglehouse, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Galeton, Shinglehouse, Genesee, Harrison Valley, Ulysses and Oswayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7761 4171 7761 4193 7821 4199 7821
TIME...MOT...LOC 2226Z 287DEG 41KT 4201 7806

RXR
Special weather statement, Jun 13, 6:54 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service State College PA
654 PM EDT WED JUN 13 2018

PAZ005-006-037-140000-
McKean PA-Potter PA-Tioga PA-
654 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...AND
TIOGA COUNTIES UNTIL 800 PM EDT...

At 653 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Woodhull to near Troupsburg to near
Roulette. Movement was east at 50 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Morris, Coudersport, Port Allegany, Elkland,
Blossburg, Roulette, Galeton, Westfield, Genesee, Lawrenceville,
Gaines, Covington, Arnot, Millerton, Harrison Valley, Leonard
Harrison State Park, Denton Hill State Park and Lyman Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 7687 4163 7772 4175 7826 4191 7829
      4200 7782 4200 7693
TIME...MOT...LOC 2253Z 271DEG 42KT 4209 7735 4203 7762 4182 7816

RXR
Special weather statement, Jun 13, 8:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
807 PM EDT WED JUN 13 2018

PAZ024-025-140030-
Blair PA-Cambria PA-
807 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 830 PM EDT...

At 807 PM EDT, Doppler radar indicated a strong thunderstorm near
Northern Cambria, moving east at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Northern Cambria, Lakemont, Bellwood, Patton,
Cresson, Gallitzin, Loretto, Hastings, Duncansville, Tipton,
Carrolltown, Sankertown, Horseshoe Curve, Prince Gallitzin State
Park, Sinking Valley, Colver, Tunnelhill and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4060 7886 4070 7882 4073 7880 4072 7877
      4073 7867 4062 7823 4037 7836 4056 7888
TIME...MOT...LOC 0007Z 291DEG 47KT 4068 7889

Tyburski

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:07 PM EDTSpecial Weather StatementCTPBlair, Cambria23 min
Jun 13, 8:22 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan68 min
Jun 13, 8:28 PM EDTTornado WarningCTPBlair, Cambria32 min
Jun 13, 9:21 PM EDTTornado WarningCTPSullivan9 min
Jun 13, 10:08 PM EDTSpecial Weather StatementCTPBedford37 min
Jun 13, 10:34 PM EDTSpecial Weather StatementCTPFulton41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.